New York, 2020

Lightning Strikes in New York, June 18, 2020

June 18, 2020 · NWS BGM · 4 events in 2 counties and zones

Thunderstorms developed during the afternoon of the 18th in Central New York around the northern periphery of an upper level low. Lightning strikes from some of these storms caused some trees and homes to catch on fire.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Thunderstorms developed during the afternoon of the 18th in Central New York around the northern periphery of an upper level low. Lightning strikes from some of these storms caused some trees and homes to catch on fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 18, 2:52 PM EST, 32 minutes earlier.

Area forecast discussion, Jun 18, 2:52 PM EST, 32 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
352 PM EDT Thu Jun 18 2020

.SYNOPSIS...
A cutoff upper level low is slowly moving up the Appalachians
tonight into Friday, which will then shift across our region
over the weekend. This will result in warm and humid conditions
with scattered afternoon thunderstorms each day. A series of
mainly weak fronts move through Monday and Tuesday, bringing
more chances for showers and thunderstorms with the warm and
humid weather pattern continuing.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...

330 PM Update...

As expected with the building heat and humidity the atmosphere
has destabilized on the northern periphery of the upper level
low. Current mesoanalysis is showing 1000 to near 1500 J/kg of
MLCAPE across the Twin Tiers and NE PA with LIs around -5.
There is little to no deep layer wind shear to support persistent,
strong updrafts. Effective layer bulk shear is less than 20 kts
currently. Considering the high amounts of instability and PWATs
around 1.3-1.4 inches a few storms could produce locally heavy
rain, gusty outflow winds and even some small hail as freezing
levels are relatively low around 10k ft agl and -20C level is
around 20k ft agl. The scattered t'storms are mainly along a
line extending from the Wyoming Valley region NW to Bradford
county and into the central southern tier of NY.

These scattered t'storms will move NW toward the Chemung River
Valley and southern Finger Lakes region of CNY by 4-6 PM. There
will be decent flow and storm motion along the NE periphery of
the upper low...so think this activity will move steadily off
to the north-northwest around 15-25 mph and an isolated
shower/storm could even reach the Watkins Glen, Penn Yan, Geneva
area by early evening. Much drier air along and north of I-90
should prevent any activity making into the Syracuse metro
area...based on current data and analysis. It's also looking
basically dry from I-81 east across the NY southern tier, Mohawk
valley and Catskills...lowered PoPs but still left in a 15%
chance for a very isolated late day shower/storm here.

The thunderstorm activity dissipates around or just after sunset
for the entire area. Overnight will be partly to mostly cloudy
with perhaps an isolated shower around; mainly for NE PA. More
humid with lows only dipping down between 60-65. Patchy fog also
possible, especially across the Poconos and southern Catskills.

Very similar weather setup for tomorrow as the upper level low
drifts north a bit closer to our region. Starting off with some
marine layer low clouds and patchy fog in the early morning.
These clouds should lift and scattered by mid to late morning,
but the atmosphere will again quickly destabilize with the
cooler air aloft and increasing surface moisture/temperatures.
Model guidance again showers scattered showers and thunderstorms
developing in the afternoon, with the highest coverage again
likely from the Twin Tiers south across NE PA. MLCAPE again
around 1000 J/Kg expected, but deep layer shear remains low.
PWATs are around 1.4 inches and surface dew points reach the
mid-60s. Storm motion is forecast to be north around 10-20
mph...so fairly slow moving. A few storms may again be on the
stronger side with locally heavy rain, gusty winds and perhaps
small hail.

Shower and thunderstorm activity really tapers off after sunset
again Friday night as we lose the daytime instability. As the
remnants of the upper level circulation move into west-central
PA there could still be a lingering shower or even t'storm
overnight; mainly from the southern tier south into NE PA.
Another mild and humid night with lows in the low to mid-60s.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
240 PM UPDATE...

Elongated and slowly filling upper low will be over PA early
Saturday. Surface will be nearly featureless so while the upper
low provides instability, there will be no strong trigger
mechanism for convection as afternoon heating destabilizes the
sounding. Result will be unorganized convection developing in a
low shear environment in weak bands. Best chance will be over
NEPA and the southern tier of NY, nearer the cold pool aloft.
Some stabilization from the lake will also help make convection
less likely in the north.

While the remnant low will still be around Sunday, rising
heights will result in weaker and less widespread convection,
but will still be favored in the same areas as Saturday. Tall
skinny cape of around 1000 j/kg, practically no shear, and PWATs
topping out at less that 1.50" both days will minimize the
threat of severe or flood issues.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
240 PM UPDATE...

Long term will slowly become more active as a long wave trough
slowly gigs over the upper Great Lakes and midwest. This will
allow short waves to pass through in a southwest flow bringing
nearly daily chances of showers and thunderstorms. Monday and
Wednesday standout as the better days for convection as surface
fronts passing help focus the convection.

As far as the grids go, no real need to make substantive changes
at this time. General forecast for afternoon convection with
near normal temperatures describes the situation well.

3 am update...
No significant changes to the long term period.

An upper level trough over the Canadian Prairie slowly moves
east into the Great Lakes Tuesday to Thursday. Heights slowly
fall as deep southwest flow develops. Despite the increased
winds storm motion will be slow. The warm humid air mass will
provide plenty of moisture for showers and thunderstorms,
especially in the afternoons when surface based instability
will be greatest. A weak cold front will provide some forcing
late Monday. Another weaker cold front is possible late Tuesday.
Will need to watch for flash flooding in any areas that get
multiple rounds of heavy rain this week.

Even with the fronts temperatures won't change much day to day.
Lows in the 60s and highs in the low and mid 80s. Wednesday to
Thursday showers and thunderstorms will be less widespread and
mainly scattered.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
SCT to BKN mid level VFR cumulus clouds have popped up across
the region this afternoon; mainly between 3.5 to 6k ft agl.
There are some scattered showers and isolated thunderstorms from
just south of AVP, extending northwest up toward ELM at this
time. Could see some additional isolated shra and perhaps a
tsra develop further north and move toward BGM and/or ITH
between about 19-22z this afternoon. For now, included brief
MVFR vsby restrictions in a tempo group for these rain showers.
Confidence wasn't high enough to include -tsra in any taf site
at this time; but the highest probability to see a -tsra or at
least VCTS will likely be at ELM and AVP. Will amend the tafs
to include tsra if confidence increases.

SYR and RME remain VFR and likely dry (cannot rule out a brief,
light rain showers early this evening) through the taf period.

Any pop up showers or tsra should dissipate around or just after
sunset this evening. Then, expect just some mid level clouds
streaming in from the east-southeast. Model guidance is still in
good agreement that a stronger marine layer push of lower level
clouds will arrive late tonight into Friday morning; especially
at AVP, BGM and ELM. These three sites are forecast to go down
to MVFR fuel alternate (and brief IFR at BGM) due to low CIGs.
Confidence is moderate to high in these restrictions...mainly
between about 08z and 15z Friday morning. ITH is forecast to be
right on the edge of these lower clouds so confidence in exactly
how this will play out here is much lower. For now just have SCT
MVFR clouds moving in toward daybreak, but will have to monitor
this closely.

After 14-16z Friday morning, the lower level MVFR CIGS should
gradually scatter and lift into a mid level cumulus cloud layer
and the warm and humid air mass destabilizes. Showers and
perhaps a few tsra begin to pop up toward 18z and into the
afternoon hours once again.

Outlook...

Friday afternoon through Tuesday...Daily small chances of
afternoon showers and thunderstorms with associated brief
restrictions. Late night-early morning valley fog at KELM, and
minor ceilings for other terminals, possible with the increased
moisture.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...MJM
NEAR TERM...MJM
SHORT TERM...DGM
LONG TERM...DGM/TAC
AVIATION...MJM/MDP
Hazardous weather outlook, Jun 18, 2:56 PM EST, 28 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
356 PM EDT Thu Jun 18 2020

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-192000-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
356 PM EDT Thu Jun 18 2020

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 18, 2:03 PM EST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Binghamton NY
303 PM EDT Thu Jun 18 2020

NYZ055-056-PAZ038-039-181945-
Tioga NY-Broome NY-Susquehanna PA-Bradford PA-
303 PM EDT Thu Jun 18 2020

...STRONG THUNDERSTORM WILL AFFECT...SOUTHWESTERN BROOME...SOUTHERN
TIOGA...NORTHWESTERN SUSQUEHANNA AND NORTHEASTERN BRADFORD COUNTIES
UNTIL 345 PM EDT...

At 302 PM EDT, Doppler radar was tracking a strong thunderstorm over
Le Raysville, or 12 miles west of Montrose, moving northwest at 30
mph.

Half inch hail and strong wind gusts will be possible with this
storm.

Locations impacted include...
Vestal, Endicott, Rush, Owego, Dimock, Orwell, Windham, Nichols, Le
Raysville and Little Meadows.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4176 7585 4169 7613 4209 7648 4216 7637
      4216 7608
TIME...MOT...LOC 1902Z 151DEG 25KT 4185 7613

MJM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 lightning. Local standard time, as filed.

Lightning, Broome

When
June 18, 3:24 PM EST
Where
Broome County, 1.47 mi SSW of Binghamton
Property damage
$5,000
Reported by
State Official
Coordinates
42.100, -75.910

A lightning strike from a thunderstorm caused a tree to catch on fire.

Lightning, Tompkins

When
June 18, 3:27 PM EST
Where
Tompkins County, Ithaca
Property damage
$5,000
Reported by
State Official
Coordinates
42.450, -76.500

A lightning strike from a thunderstorm caused a tree to catch on fire.

Lightning, Tompkins

When
June 18, 3:31 PM EST
Where
Tompkins County, 0.69 mi N of Dryden
Property damage
$10,000
Reported by
State Official
Coordinates
42.490, -76.300

A lightning strike from a thunderstorm caused a house to catch on fire.

Lightning, Broome

When
June 18, 3:40 PM EST
Where
Broome County, 0.51 mi E of West Endicott
Property damage
$10,000
Reported by
State Official
Coordinates
42.100, -76.060

A lightning strike from a thunderstorm caused a house to catch on fire.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2020Every state in 2020This day in weather historyWarnings in New York, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 902020, 902023, 902021, 902022.